Hail, Pulaski
- When
- April 28, 6:14 PM EST to 6:18 PM EST
- Where
- Pulaski County, 1 mi WNW of Bronston
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.986, -84.637
Nickel sized hail was reported near Bronston.
Cold air above the surface of the ground, combined with showers and isolated thunderstorms moving across the area, resulted in a report of large hail in Southern Kentucky on April 28th. Nickel size hail was reported in Pulaski county during the early evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Cold air above the surface of the ground, combined with showers and isolated thunderstorms moving across the area, resulted in a report of large hail in Southern Kentucky on April 28th. Nickel size hail was reported in Pulaski county during the early evening hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 28, 2:11 PM EST, 4 hours 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 311 PM EDT MON APR 28 2008 .SHORT TERM.../TONIGHT THROUGH WEDNESDAY NIGHT/...UPDATED VIGOROUS UPPER LEVEL SHORT WAVE TROUGH AND ASSOCIATED BAND OF SHOWERS...WITH PERHAPS A FEW RUMBLES OF THUNDER WILL MOVE IN ACROSS EASTERN KENTUCKY THIS EVENING INTO THE OVERNIGHT HOURS. THERE HAVE BEEN SEVERAL REPORTS OF ACCUMULATING SMALL HAIL UPSTREAM WITH SOME OF THE MORE INTENSE SHOWERS...AND THIS WILL CONTINUE TO BE THREAT ONCE IT REACHES THE AREA. WILL MAINTAIN LIKELY POPS WORDING GIVEN THE RADAR TRENDS UPSTREAM...ALTHOUGH WITH A BIT LATER ARRIVAL...HEAT LOSS MAY DIMINISH THE LINE SOMEWHAT AS IT APPROACHES. HAVE THEREFORE ONLY INCLUDED A SLIGHT CHANCE OF THUNDER FOR THE WESTERN HALF OF THE FORECAST AREA. UNSEASONABLY COOL CONDITIONS WILL THEN BE THE STORY THROUGH TUESDAY NIGHT. LOWS WILL DROP DOWN TO THE UPPER 30S TONIGHT...WITH RECOVERY ONLY INTO THE LOWER AND MIDDLE 50S WITH PLENTY OF CLOUDS THROUGH THE FIRST PART OF THE DAY. GUIDANCE HAS COME IN A BIT WARMER ON THE LOWS FOR TUESDAY NIGHT. STILL THINK SOME FROST IS POSSIBLE...HOWEVER IT WOULD MOST LIKELY BE CONFINED TO THE MORE SHELTERED VALLEYS...SO WILL CONTINUE TO LET THE HWO HIGHLIGHT THIS POTENTIAL FOR NOW. TEMPERATURES WILL THEN GRADUALLY MODIFY THROUGH THE MIDDLE OF THE WEEK AS RIDGING COMMENCES. .LONG TERM.../THURSDAY THROUGH MONDAY/...UPDATED MODELS CONTINUE TO BE INCONSISTENT WITH THE HANDLING OF THE UPPER LOW PRESSURE SYSTEM AS IT CROSSES THE PLAINS AND INTO THE GREAT LAKES THROUGH END OF THE WEEK. GFS HAS BEEN THE WORST AT CONTINUITY SO HAVE STAYED CLOSER TO A PERSISTENCE FORECAST WHILE LENDING SOME WEIGHT TO THE LATEST ECMWF RUN. THIS STILL TRANSLATES INTO A COLD FRONT AFFECTING THE AREA FROM FRIDAY AFTERNOON THROUGH EARLY SATURDAY MORNING...WITH GOOD CHANCE POPS MAINTAINED. ISOLATED TO SCATTERED SHOWERS LOOK TO LINGER THROUGH SUNDAY AS A FEW SHORT WAVES TRAVERSE THE AREA AS THE UPPER LOW PULLS AWAY. UPPER LEVEL RIDGING AND WEAK HIGH PRESSURE LOOK TO BUILD IN FOR EARLY NEXT WEEK. && .AVIATION.../18Z TO 18Z/ THE LOWER CLOUDS HAVE MOVED OFF TO THE EAST WITH THE LOW PRESSURE AND COLD FRONT. VFR CU HAS DEVELOPED IN THEIR WAKE WITH A FEW LIGHT SHOWERS POPPING UP...AS WELL. THE NEXT REAL WX CONCERN FOR AVIATION INTERESTS WILL BE THE COLD FRONT DROPPING IN FROM INDIANAPOLIS ACCOMPANIED BY A BAND OF SHOWERS AND THUNDERSTORMS. THE THUNDERSTORMS WITH THIS ARE SUPPORTED BY THE STEEP LAPSE RATE RESULTING FROM SFC HEATING FROM PARTIAL SUNSHINE AND A COLD POCKET OF AIR ACCOMPANYING THE ENERGY AT THE BASE OF THE TROUGH. HAVE TIMED THIS CONVECTION INTO THE TAF SITES BETWEEN 00 AND 03Z...WITH A PREVAILING SHRA AND CB IN THE CLOUD GROUP. WITH THE PASSING OF THIS UPPER WAVE LATER TONIGHT... THE THREAT FOR SHOWERS AND THUNDERSTORMS COMES TO AN END....BUT AMPLE LOW LEVEL MOISTURE AND UPSLOPE FLOW WILL RETURN LOW CIGS...IN THE IFR RANGE...TO THE TAFS. EXPECT CIGS TO RISE BACK ABOVE MVFR MID MORNING TUESDAY. WINDS THROUGH THE PERIOD WILL BE GENERALLY FROM THE NORTHWEST AND STAY UP NEAR 10 KTS DURING THE NIGHT AND INTO TUESDAY. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...GEOGERIAN LONG TERM...GEOGERIAN AVIATION...GREIF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 356 PM EDT MON APR 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 356 PM EDT MON APR 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. AN APPROACHING UPPER LEVEL DISTURBANCE WILL PUSH A LINE OF SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS ACROSS EASTERN KENTUCKY EARLY THIS EVENING. SOME OF THE MORE INTENSE SHOWERS AND ANY THUNDERSTORM WILL HAVE THE POTENTIAL TO PRODUCE SMALL HAIL EARLY THIS EVENING. THE GREATER THREAT OF SMALL HAIL PRODUCING STORMS WILL EXIST ALONG AND NORTHWEST OF A LINE FROM SANDY HOOK TO WILLIAMSBURG. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. PATCHY FROST WILL LIKELY DEVELOP LATE TUESDAY NIGHT IN VALLEY LOCATIONS. THUNDERSTORMS WILL BE POSSIBLE FROM FRIDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF ANY SIZE THROUGH THIS EVENING. GEOGERIAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 640 PM EDT MON APR 28 2008 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290645- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 640 PM EDT MON APR 28 2008 ...GUSTY WINDS EXPECTED WITH LINE OF STRONG SHOWERS THIS EVENING... A BROKEN LINE OF STRONG SHOWERS WILL MOVE ACROSS EASTERN KENTUCKY THIS EVENING. WINDS WILL GUST TO BETWEEN 35 AND 45 MPH JUST AHEAD OF THIS LINE...AND IN THE VICINITY OF STRONGER SHOWERS AS THE LINE MOVES THROUGH. IN ADDITION...BRIEF HEAVY DOWNPOURS AND A FEW INSTANCES OF SMALL HAIL WILL BE POSSIBLE...ESPECIALLY WITH ANY ISOLATED THUNDERSTORMS. THESE GUSTY WINDS WILL DIE DOWN ABOUT AN HOUR OR TWO AFTER THE LINE HAS PASSED. THE LINE WILL ENTER THE INTERSTATE 75 CORRIDOR BETWEEN 6:45 AND 7 PM...AND EXIT EASTERN KENTUCKY BETWEEN 11 PM AND MIDNIGHT. RAY
The Jackson,KY radar (KJKL), 135 km away, was scanning. The volume nearest the first event began at 23:13 UTC.
1 hail. Local standard time, as filed.
Nickel sized hail was reported near Bronston.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2008Every state in 2008This day in weather historyWarnings in Kentucky, April 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90920.